Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 295, NWS Norman, OK

June 9, 2011Ellis County, Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 9, 2011, 6:42 PM CDT for Ellis County, Roger Mills County, Oklahoma. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2011, 6:42 PM CDT (23:42 UTC)
Expired
Jun 9, 2011, 7:30 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Ellis County, OK, Roger Mills County, OK

The radar

The Vance AFB radar (KVNX), 165 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 7:00 PM CDTTSTM WND GST 60Roll, OK
Jun 9, 7:00 PM CDTHAIL 2Roll, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 3:49 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-468 J/kg
Mixed-layer LCL
2704 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

898 
WUUS54 KOUN 092342
SVROUN
OKC045-129-100030-
/O.NEW.KOUN.SV.W.0295.110609T2342Z-110610T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ELLIS COUNTY IN NORTHWEST OKLAHOMA...
  NORTHERN ROGER MILLS COUNTY IN WESTERN OKLAHOMA...

* UNTIL 730 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES SOUTH OF ROLL...MOVING NORTHEAST AT 35 MPH.
  OTHER STRONG TO SEVERE STORMS WERE LOCATED 5 MILES NORTH OF        
  REYDON...AND 10 MILES NORTHEAST OF ROLL.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE ANGORA...CRAWFORD...DURHAM...
  REYDON...ROLL AND STRONG CITY.

LAT...LON 3611 9955 3617 9938 3570 9938 3553 9998
      3580 10001
TIME...MOT...LOC 2341Z 238DEG 29KT 3573 9969

$$
2 follow-up statements
781 
WWUS54 KOUN 100007
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
707 PM CDT THU JUN 9 2011

OKC045-129-100030-
/O.CON.KOUN.SV.W.0295.000000T0000Z-110610T0030Z/
ROGER MILLS OK-ELLIS OK-
707 PM CDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN ELLIS AND NORTHERN ROGER MILLS COUNTIES...

AT 707 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE 
THUNDERSTORM NEAR ROLL...AND 5 MILES NORTH OF REYDON...MOVING 
NORTHEAST AT 35 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF HALF DOLLARS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE ANGORA...CRAWFORD...REYDON...ROLL
  AND STRONG CITY.

LAT...LON 3611 9955 3617 9938 3570 9938 3560 9991
      3575 9998
TIME...MOT...LOC 0007Z 238DEG 29KT 3580 9963

$$
566 
WWUS54 KOUN 100020
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT THU JUN 9 2011

OKC045-129-100030-
/O.CON.KOUN.SV.W.0295.000000T0000Z-110610T0030Z/
ROGER MILLS OK-ELLIS OK-
720 PM CDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN ELLIS AND NORTHERN ROGER MILLS COUNTIES...

AT 720 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED SEVERE 
THUNDERSTORMS 8 MILES WEST OF ANGORA...AND 10 MILES SOUTHWEST OF 
ROLL...MOVING NORTHEAST AT 25 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF GOLF BALLS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE ANGORA...CRAWFORD...REYDON...ROLL
  AND STRONG CITY.

LAT...LON 3611 9955 3617 9938 3570 9938 3560 9991
      3575 9998
TIME...MOT...LOC 0020Z 238DEG 24KT 3583 9957

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:21 PM CDT, 21 minutes earlier.

Area forecast discussion, Jun 9, 6:21 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
621 PM CDT THU JUN 9 2011

.AVIATION...
CONTINUED VFR. MAY HAVE STORMS AT LEAST GET CLOSE TO KCSM KHBR AND
KPNC NEAR AND JUST SE OF SLOW-MOVING FRONT THIS EVENING. WILL
COVER THIS WITH CB DESIGNATOR AND VCTS. WIND SHIFT IS BASED ON
NAM12... WHICH HAS IT STALLING VERY CLOSE TO KCSM-KPNC ON FRIDAY.

&&

.PREV DISCUSSION... /ISSUED 334 PM CDT THU JUN 9 2011/

DISCUSSION...
MID LEVEL RIDGING HAS BEEN SUPPRESSED TO THE SOUTH AS A FEW MINOR
WAVE MAKE THEIR WAY FROM WEST TO EAST THROUGH THE CONUS. AS THIS
OCCURS A COLD FRONT HAS ENTERED NORTHWEST OKLAHOMA THIS AFTN. THIS
FRONT ALONG WITH A DRYLINE ACROSS THE TX PANHANDLE WILL BE THE FOCUS
FOR SOME SHOWER AND THUNDERSTORM ACTIVITY THIS AFTN AND EVENING.
THERE IS A CHANCE WITH THE LARGE TEMP/DEWPOINT SPREAD THAT STRONG
WIND GUSTS WILL BE LIKELY ALONG WITH A SECONDARY THREAT OF LARGE
HAIL. SOME OF THE ACTIVITY COULD LINGER THROUGH THE EVENING HOURS
ACROSS NORTHERN INTO WESTERN OK... PER LATEST SHORT-RANGE HIGH-RES
MODELS.

THIS SFC FRONT ALONG WITH SOME MODEST MID LEVEL FLOW WILL KEEP AT
LEAST SOME OPPORTUNITY FOR MAINLY AFTN/EVENING SHWR/TSTM ACTIVITY
THROUGH THE WEEKEND. BEST CHANCES REMAIN ACROSS
NORTHERN/NORTHWESTERN HALF OF THE AREA. THE FRONT ALONG WITH
ASSOCIATED CLOUD COVER AND PRECIP MAY KEEP TEMPS DOWN A FEW DEGREES
NEXT COUPLE OF DAYS. HOWEVER BY SUNDAY... MODELS SHOW SFC FRONT
LIFTING BACK NORTH AS MID LEVEL RIDGE BUILDS BACK NORTHWARD THROUGH
THE SOUTHERN PLAINS. SO AGAIN HOT AND MAINLY DRY EARLY NEXT WEEK. A
MORE SUBSTANTIAL TROUGH LOOKS TO MAKE ITS WAY EAST ACROSS THE
CENTRAL PART OF THE COUNTRY BY THE MIDDLE OF NEXT WEEK. THIS WILL
BRING ANOTHER SFC FRONT TOWARD THE AREA AND PERHAPS ANOTHER CHANCE
FOR RAIN ACROSS PARTS OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  90  68  88 /  20  10  30  20
HOBART OK         73  97  70  92 /  30  20  30  20
WICHITA FALLS TX  76  99  75  97 /   0  10  20  10
GAGE OK           60  90  61  88 /  30  20  40  30
PONCA CITY OK     74  91  67  89 /  30  20  30  20
DURANT OK         73  91  74  90 /   0   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/24/24
Hazardous weather outlook, Jun 9, 6:20 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT THU JUN 9 2011

OKZ004>048-050>052-TXZ083>090-101000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
620 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN... WESTERN...
CENTRAL... AND SOUTHERN OKLAHOMA... AND PART OF NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN PARTS OF NORTHERN
AND WESTERN OKLAHOMA... AND A SMALL PART OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM PERRY... TO
KINGFISHER... TO WEATHERFORD... TO ALTUS... TO CROWELL TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS IS THROUGH 10 PM.

IMPACTS...
WIND GUSTS TO 70 MPH AND HAIL TO THE SIZE OF HALF DOLLARS.

DISCUSSION...
A WEAK FRONT HAS MOVED INTO NORTHWEST OKLAHOMA THIS EVENING. SURFACE
HEATING AND CONVERGENCE ALONG THE FRONT SHOULD PROVIDE ENOUGH LIFT
FOR THUNDERSTORMS TO DEVELOP THIS EVENING. WITH HOT AND DRY AIR
PRESENT AT LOW LEVELS... STRONG DOWNBURST WINDS WILL BE POSSIBLE
WITH THE STORMS. COOL TEMPERATURES ALOFT MAY ALSO ALLOW FOR LARGE
HAIL IN THE STORMS. CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS
WILL ALSO BE A CONCERN.

FARTHER SOUTH... THUNDERSTORMS MAY DEVELOP SOUTHWARD INTO WESTERN
TEXAS NEAR A DRYLINE. THESE STORMS MAY MOVE INTO PARTS OF WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS. WITH TEMPERATURES IN THE 100S...
STRONG DOWNBURST WINDS WILL ALSO BE POSSIBLE WITH THESE STORMS.

THE STORMS FROM TEXAS WILL END THIS EVENING DUE TO LOSS OF HEATING.
HOWEVER... THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT ACROSS
APPROXIMATELY THE NORTHERN HALF OF OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUNE 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
GUSTY SOUTH WINDS AND LOW RELATIVE HUMIDITY WILL CREATE VERY HIGH
WILDFIRE POTENTIAL SOUTH OF THE FRONT ACROSS WESTERN OKLAHOMA.

AS THUNDERSTORMS DISSIPATE THIS EVENING... VERY STRONG WINDS WILL BE
POSSIBLE NEAR THE STORMS... IN ADDITION TO A SUBSTANTIAL TEMPERATURE
RISE AND HUMIDITY DECREASE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THE FRONT IS EXPECTED TO MOVE INTO CENTRAL OKLAHOMA FRIDAY. THIS
FRONT WILL REMAIN IN THE REGION THROUGH THE WEEKEND. THUNDERSTORMS
WILL REMAIN POSSIBLE FRIDAY INTO SUNDAY... WITH THE BEST CHANCES
NEAR AND NORTH OF THE FRONT. ISOLATED SEVERE STORMS WILL BE POSSIBLE
FRIDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS SATURDAY...MAINLY
NEAR AND NORTH OF THE INTERSTATE 40 CORRIDOR.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM FRIDAY.

In the hours before

Special weather statement, Jun 9, 5:52 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
552 PM CDT THU JUN 9 2011

OKZ014-092315-
ROGER MILLS OK-
552 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

AT 552 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 7 MILES NORTHWEST
OF DEMPSEY...AND 5 MILES NORTH OF REYDON...MOVING NORTHEAST AT 35
MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3588 10000 3590 9994 3593 9991 3596 9985
      3582 9970 3585 9940 3558 9952 3542 9994
      3543 10000

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:09 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon66 min
Jun 8, 7:28 PM CDTSpecial Weather StatementOUNWoods32 min
Jun 8, 7:31 PM CDTSpecial Weather StatementOUNHarmon29 min
Jun 8, 7:34 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson41 min
Jun 8, 7:53 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward67 min
Jun 8, 8:08 PM CDTSpecial Weather StatementOUNJackson37 min
Jun 8, 8:43 PM CDTSpecial Weather StatementOUNJackson, Kiowa32 min
Jun 8, 8:53 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita52 min
Jun 8, 9:00 PM CDTSpecial Weather StatementOUNHarper30 min
Jun 8, 9:08 PM CDTSevere Thunderstorm WarningOUNHarper, Woods41 min
Jun 8, 9:13 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman62 min
Jun 8, 9:45 PM CDTSpecial Weather StatementOUNKiowa30 min
Jun 8, 9:54 PM CDTSpecial Weather StatementOUNAlfalfa36 min
Jun 8, 10:21 PM CDTSpecial Weather StatementOUNTillman39 min
Jun 8, 10:26 PM CDTSpecial Weather StatementOUNAlfalfa34 min
Jun 8, 11:03 PM CDTSpecial Weather StatementOUNGreer, Jackson, Kiowa, Tillman57 min
Jun 9, 5:52 PM CDTSpecial Weather StatementOUNRoger Mills23 min
Jun 9, 6:06 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills39 min
Jun 9, 6:46 PM CDTSpecial Weather StatementOUNAlfalfa14 min
Jun 9, 6:53 PM CDTSpecial Weather StatementOUNAlfalfa22 min
Jun 9, 6:59 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.